zbMATH — the first resource for mathematics

Kneser’s conjecture, chromatic number, and homotopy. (English) Zbl 0418.05028
The author proves a result on the simplicial complex formed by the neighborhoods of points of a graph and applies that to obtain an elegant proof of the Kneser conjecture of 1955 asserting that if the \(n\)-subsets of a \((2n+k)\)-element set is split into \(k+1\) classes, then one of the classes will contain two disjoint \(n\)-subsets. The proof depends on the theorem of K. Borsuk [Fundam. Math. 20, 177–190 (1933; Zbl 0006.42403; JFM 59.0560.01)] that if the \(k\)-dimensional unit sphere is covered by \(k+1\) closed sets, then one of these contains two antipodal points.

05C15 Coloring of graphs and hypergraphs
Full Text: DOI
[1] Borsuk, K, Drei Sätze über die n-dimensionale euklidische sphäre, Fund. math., 20, 177-190, (1933) · JFM 59.0560.01
[2] Erdös, P; Hajnal, A, On chromatic number of graphs and set-systems, Acta math. acad. sci. hungar., 17, 61-99, (1966) · Zbl 0151.33701
[3] Erdös, P; Hajnal, A, Kromatikus gráfokról, Mat. lapok, 18, 1-4, (1967)
[4] Garey, M; Johnson, D.S, The complexity of near-optimal graph coloring, J. assoc. comput. Mach., 23, 43-49, (1976) · Zbl 0322.05111
[5] Stahl, S, n-tuple colorings and associated graphs, J. combinatorial theory ser. B, 20, 185-203, (1976) · Zbl 0293.05115
[6] Kneser, M, Aufgabe 300, Jber. Deutsch. math.-verein., 58, (1955)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.